Mississippi, 2006

Hail and Damaging Wind in Mississippi, May 6, 2006

May 6, 2006 · NWS JAN · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 6, 2:21 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 6, 2:21 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CDT SAT MAY 6 2006

.DISCUSSION...
TONIGHT THROUGH MONDAY MORNING...SHOWERS AND THUNDERSTORMS
CURRENTLY MAKING THERE WAY ACROSS THE AREA AS AN MCV IS PUSHING EAST
ACROSS THE RIVER. SHOWERS AND THUNDERSTORMS SHOULD PERSIST THROUGH
THE AFTERNOON...BUT WE MAY GET A BREAK THIS EVENING AS THE SHORT WAVE
SHIFTS EAST OF THE AREA. ANOTHER DEEPER AND MORE VIGOROUS SHORT WAVE
UNDERNEATH A 90KT JET MAX IS MOVING ACROSS TEXAS. AT THE SURFACE A
LOW WILL DEVELOP OVER SOUTH LOUISIANA AND SLOWLY TREK EASTWARD
OVERNIGHT TONIGHT. THE LATEST GFS RUN IS NOT QUITE AS AGGRESSIVE WITH
THE DEEPENING OF THE SURFACE LOW AND NOW SLOWLY MOVES IT EAST ACROSS
SOUTH MISSISSIPPI TONIGHT INTO TOMORROW. EXPECT THE SHOWERS AND
THUNDERSTORMS CURRENTLY DEVELOPING OVER TEXAS TO CONTINUE TO MOVE
EAST TOWARDS THE AREA OVERNIGHT TONIGHT WITH THE SHORT WAVE.

AS MENTIONED ABOVE EXPECT A LULL IN THE ACTIVITY THIS EVENING AS THE
CONVECTION WE ARE CURRENTLY EXPERIENCING SHIFTS EAST...BUT AS THE
STORM GET GOING OVER TEXAS AND MOVE ACROSS LOUISIANA EXPECT ROUND
TWO OVERNIGHT TONIGHT. THE SEVER POTENTIAL FOR THE STORMS OVERNIGHT
TONIGHT LOOKS VERY LIMITED. INSTABILITY LOOK MARGINAL WITH CAPES
NEAR 600 J/KG...LIS OF AROUND -2 SOUTH OF I-20. LAPSE RATES
OVERNIGHT WILL BE NEAR 6.0 TO 6.5 C/KM. THERE WILL BE SOME SHEAR
WITH ABOUT A 25KT LOW LEVEL JET OVER THE SOUTHERN AREAS ALSO. WILL
LEAVE MENTION OF STRONG OR ISOLATED SEVERE SOUTH OF I-20.

ON SUNDAY THE SHORT WAVE WILL CONTINUE TO MOVE EAST AND THE FOCUS OF
THE THUNDERSTORMS WILL SHIFT TO THE SOUTHEAST AND EASTERN AREAS.
EXPECT POSSIBLE STRONG STORMS AGAIN TOMORROW MAINLY OVER THE EASTERN
AREAS AS THERE AGAIN WILL BE DECENT INSTABILITY AND FORCING...BUT
VERY LITTLE SHEAR THAT WILL BE DECREASING THROUGH THE AFTERNOON
HOURS.

AS FAR AS GUIDANCE POPS GOES HAVE WENT ABOVE FOR TONIGHT FOR MOST
AREAS AS I EXPECT MOST AREAS TO MEASURE EITHER EARLY THIS EVENING OR
EARLY TOMORROW MORNING WITH THE SECOND ROUND OF STORMS. STUCK CLOSE
TO GUIDANCE TOMORROW EXCEPT FOR THE SOUTHEAST AND EAST WERE I WENT
ABOVE AS THE CONVECTION SHOULD STILL BE GOING OVER THOSE AREAS.
STUCK CLOSE TO GUIDANCE TEMPERATURES THROUGH MONDAY MORNING./15/

MONDAY THROUGH SATURDAY...A RATHER INTERESTING EXTENDED FORECAST
SHAPING UP. THE HIGHLIGHTS FOR THE UPCOMING WEEK WILL BE WARM AND DRY
CONDITIONS FOR THE FIRST PART OF THE WEEK...THEN STORMINESS FOR MID
WEEK FOLLOWED BY A DECENT COLD FRONT AND COOLER TEMPS FOR LATE WEEK.

MONDAY THROUGH THE FIRST PART OF TUE LOOK TO BE DRY AND WARM. THIS
WILL POSSIBLE AS RETURN FLOW DEVELOPS AND THE AIRMASS MODIFIES UNDER
UPPER LEVEL RIDGING. I WILL FOLLOW THE GFS AND THE GFS ENSEMBLE
SOLUTION FOR THIS PERIOD WHICH SHOW THE UPPER RIDGING. AS FOR
TEMPS...BASICALLY WITH WITH GUI VALUES WITH ONLY A FEW TWEAKS FOR
THE ANOMALOUS LOOKING LOCATIONS.

TUE WILL BE QUITE INTERESTING. GFS FORECAST SOUNDINGS SHOW THE
POTENTIAL FOR SIGNIFICANT WARMING THE 90S POSSIBLE. THEY ALSO
SUPPORT LITTLE IF ANY LOW-LEVEL CLOUD DEVELOPMENT ACROSS THE SE 2/3.
WITH ALL THIS SAID...A POTENT LEAD DISTURBANCE IS EXPECTED TO MOVE
OUT OF TX BY LATE AFTERNOON. THIS WILL INCITE DECENT CYCLOGENESIS
ACROSS THE S PLAINS AND INCREASE THE MOISTURE CONVERGENCE ACROSS THE
NW PORTION OF THE CWA BY LATE AFTERNOON. THERE WILL ALSO BE STEEP
LAPSE RATES IN PLACE WHICH WILL LIKELY RESULT IN DECENT INSTABILITY
BETWEEN 1500-2000 MLCAPE. THIS LEAD DISTURBANCE WILL LIKELY HAVE A
SOLID WIND FIELD WITH IT AND MODELS ARE SUGGESTING AROUND 40-45KTS
OF MID LEVEL FLOW. I WILL JUST GO WITH GUIDANCE POPS FOR LATE
AFTERNOON FROM TVR TO GWO. I EXPECT THIS SYSTEM WILL BE JUST A TAD
SLOWER AND WILL FOCUS MORE ACTIVITY TUE NIGHT AND THEN AGAIN ON WED.
AS FOR SEVERE WX...THERE DOES SEEM TO BE SOME POTENTIAL. THE GFS IS
SUFFERING FROM FEEDBACK AT THIS TIME STEP AND IS LIKELY UNDER DOING
THE INSTABILITY. DUE TO THIS...I WILL MENTION SOME ISOLATED SVR AT
THIS TIME IN THE HWO.

WED WILL ANOTHER INTERESTING DAY. THIS PERIOD WILL BE DRIVEN BY WHAT
OCCURS TUE NIGHT. EVEN WITH ALL OF THAT...A MUCH LARGER LONG WAVE
TROUGH WILL MOVE OUT OF THE ROCKIES EARLY WED. THIS SYSTEM WILL BE
QUITE STRONG/LARGE FOR EARLY/MID MAY. WITH THE ATMOSPHERE RESPONDING
TO THIS LARGE SYSTEM...AND A POTENTIAL LINGERING SFC BOUNDARY...I
FEEL WED WILL BE THE CWAS BEST POTENTIAL FOR SEEING STORMS. THERE
COULD BE SOME SVR ON THIS DAY AS WELL...BUT THIS WILL REALLY DEPEND
ON WHAT OCCURS TUE NIGHT. EVEN WITH THAT...THERE SEEMS TO BE TOO
MUCH POTENTIAL FOR SOMETHING TO OCCUR AND I WILL JUST EXTEND WHAT I
WILL TALK ABOUT FOR TUE NIGHT INTO WED AND WED NIGHT.

BY WED NIGHT...A POTENTIALLY SIGNIFICANT COLD FRONT WILL MOVE
THROUGH THE CWA. NOT KNOWING JUST WHAT WILL BE LEFT OF THE ATMS
DURING THIS TIME...WILL JUST GO WITH GFS POPS AND SEE HOW THINGS
PLAY OUT OVER THE NEXT FEW RUNS.

BY THU AFTERNOON...THE FRONT WILL HAVE CLEANED OUT THE REGION AND
COOLER DRIER AIR WILL QUICKLY MOVE IN. THIS SOLUTION IS SUPPORTED BY
MOST ALL MED RANGE MODELS AS WELL AS THE ENSEMBLES. DUE TO INCREASED
CONFIDENCE IN THIS OCCURRING...I HAVE REMOVED POPS AND WENT WITH A
COOLER MAX/MIN SOLUTION. THE GUIDANCE IS ALREADY A LITTLE COOL AND
BELOW CLIMO...I JUST TWEAKED DOWN A FEW LOCATIONS. IF THE EURO
VERIFIES...WE WILL LIKELY SEE LOWS IN THE 40S FRI/SAT WITH HIGHS IN
THE 75-80 RANGE. IM NOT TOTALLY SOLD ON THAT YET...WE WILL SEE IN
THE NEXT DAY OR TWO./CME/

 .AVIATION...EXPECT MVFR OCCASIONALLY IFR CONDITIONS IN RAIN AND LOW
CLOUDS FOR MOST AREAS TONIGHT ESPECIALLY DURING THE EARLY MORNING
HOURS./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  78  62  85 /  94  41   6   8
MERIDIAN      62  80  59  85 /  92  71   7   8
VICKSBURG     62  78  62  87 /  92  26   5   8
HATTIESBURG   64  80  64  88 / 100  80  10   7
NATCHEZ       63  78  62  84 /  94  35   3   5
GREENVILLE    58  78  60  84 /  62  20   5   9
GREENWOOD     58  76  61  82 /  83  31   5   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/CME
Hazardous weather outlook, May 6, 2:52 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
352 PM CDT SAT MAY 06 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
072052-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
352 PM CDT SAT MAY 06 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE I-20
CORRIDOR OVERNIGHT TONIGHT. A LOW IS EXPECTED TO DEVELOP ALONG
THE STALLED FRONT THAT WILL BE	ACROSS THE SOUTHERN PORTIONS OF
THE REGION OVERNIGHT TONIGHT. THIS WILL RESULT IN ANOTHER CLUSTER
OF THUNDERSTORMS TO TRACK EAST INTO THE ARKLAMISS FROM OUT OF THE
ARKLATEX REGION. INSTABILITY LEVELS AND WIND SHEAR WILL BE
MARGINAL OVERNIGHT TONIGHT...BUT THERE COULD BE ENOUGH FOR STRONG
THUNDERSTORMS TO DEVELOP WITH THE MAIN RISK BEING SMALL HAIL AND
WIND GUSTS TO 40 MPH.

AS THE LOW AND ASSOCIATED UPPER LEVEL DISTURBANCE CONTINUES TO
MOVE EAST TOMORROW THE FOCUS OF THUNDERSTORMS WILL SHIFT OVER THE
SOUTHEASTERN AREAS. THERE MAY BE ENOUGH INSTABILITY AND SHEAR FOR
AREAS MAINLY EAST OF I-55 AND SOUTH OF HIGHWAY 84 TO SUPPORT
STRONG THUNDERSTORMS TOMORROW AFTERNOON. MOST OF THE
THUNDERSTORMS SHOULD MOVE EAST OF THE AREA EARLY TOMORROW
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY NIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
A RATHER STRONG UPPER LEVEL SYSTEM...FOR EARLY MAY...WILL MOVE
ACROSS THE REGION TUESDAY NIGHT THROUGH EARLY THURSDAY. THIS
SYSTEM WILL MOVE INTO INCREASING MOISTURE AND INSTABILITY
RESULTING IN A COUPLE ROUNDS OF THUNDERSTORMS. DUE TO THE
STRENGTH OF THE SYSTEM...ANY ROUND OF STORMS WILL HAVE THE
POTENTIAL TO PRODUCE ISOLATED STRONG OR SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED UNTIL THE MIDDLE OF NEXT WEEK.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 64 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Smith

When
May 6, 5:00 PM CST to 5:12 PM CST
Where
Smith County, Sylvarena
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.017, -89.383

A swath of golf ball sized hail fell from Sylvarena eastward to just inside Jasper County between Bay Springs and Louin.

Thunderstorm Wind, Smith

When
May 6, 5:00 PM CST
Where
Smith County, Sylvarena
Measured
53 kt (61 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.017, -89.383

A few trees were blown down at the fire station.

Hail, Jasper

When
May 6, 5:11 PM CST to 5:15 PM CST
Where
Jasper County, 5 mi SSW of Louin
Measured
1.25 in hail
Reported by
POST OFFICE
Coordinates
32.017, -89.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505506, 5505507, 5505508.